MAUDE Adverse Event Report: APPLIED MEDICAL RESOURCES EB030, VOYANT FINE FUSION, 6/BX; GEI

APPLIED MEDICAL RESOURCES EB030, VOYANT FINE FUSION, 6/BX; GEI
Model Number EB030
Medical Device Problem Codes Sticking (1597); Failure to Cut (2587)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Ra has received the incident device and the product has been assigned to engineering for evaluation.A follow-up report will be sent upon completion of the investigation.
 
Event or Problem Description
Hemi thyroidectomy - "start procedure; skin was incised with knife blade.Dissection of subcutaneous tissue was done with a needle electrode until the thyreoid gland was visible.Blunt dissection was performed with a dissector to free up the blood vessels and small tissue bundels.Voyant was used to seal and dissect.During the first 10 activations sealing and dissection of the seal was normal.After every 2 to 3 activations the jaws were cleaned with a wet gauze because of eschar builup.After 10 activations the surgeon and scrub nurse started to notice that tissue began to stuck to the jaws.They had to use a foreceps to get the sealed tissue from the jaws.They started cleaning the jaws after every activation.Stickiness kept happening.It was also noticed that the knife blade didn't cut the seal completely.Meaning that they had to use a scissor to devide some remaning sealparts.It was noticed that the color of the jaws of the voyant changed, became more grey/black after 10/15 activations.The operating team decided to use standard bipolar or using scissors instead of using voyant because this was less time consuming." patient status - no patient injury or illness occur associated with the complaint event.
 
Additional Manufacturer Narrative
Investigation summary: the event unit was returned for evaluation.Upon visual inspection, engineering observed blood and eschar buildup on the jaws.During functional testing, engineering was able to replicate the sticking that occurred during the event by activating the device on porcine tissue.Engineering observed that, as eschar built up on the jaws and sealing surfaces of the device, tissue sticking increased.Upon further inspection, engineering found that the conductive stops, insulated components located at the distal and proximal ends of the static jaw, sunk during use of the device, leading to an insufficient gap between the jaws.This can result in increased tissue adherence.Upon further inspection, engineering tested the cutting performance of the device on porcine tissue and concluded that the device performed to specifications and successfully transected tissue on all activations.As such, engineering was unable to replicate "failure to cut" and determined that the blade functioned as intended.Engineering also compared the color of the sealing surfaces of the returned device to a known conforming device and confirmed a slight discoloration.The discoloration may be due to the environment it was used in, type of tissue it is used to seal on, or conductive fluids surrounding the jaws as it is used to seal.The discoloration is not indicative of device performance.The root cause of tissue adherence observed during the event is due to the movement of the conductive stop.Engineering was unable to determine a root cause for "failure to cut" as they were unable to replicate the incident.Applied medical recently implemented device enhancements intended to further minimize the potential for tissue sticking.

Brand Name
EB030, VOYANT FINE FUSION, 6/BX
Common Device Name
GEI
Manufacturer (Section D)
APPLIED MEDICAL RESOURCES
22872 avenida empresa
rancho santa margarita CA 92688
MDR Report Key6437719
Report Number2027111-2017-01636
Device Sequence Number550698
Product Code GEI
UDI-Device Identifier00607915127428
UDI-Public(01)00607915127428(17)170807(30)01(10)1289553
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K153017
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date08/07/2017
Device Model NumberEB030
Device Catalogue Number101223301
Device Lot Number1289553
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/27/2017
Supplement Report FDA Received Date05/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1